Alert archive / Kentucky / Red Flag Warnings in 2009
Red Flag Warning 3, NWS Jackson, KY
NWS Jackson, KY issued this red flag warning at Apr 27, 2009, 9:07 AM EDT for 26 counties in Kentucky. It took effect at Apr 27, 2009, 1:00 PM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 27, 2009, 9:07 AM EDT (13:07 UTC)
- In effect from
- Apr 27, 2009, 1:00 PM EDT
- Expired
- Apr 27, 2009, 7:00 PM EDT
- In force
- 6 hr
- Issued by
- NWS Jackson, KY
All 26 counties
Bath County, KY, Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Harlan County, KY, Jackson County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 44 km from the middle of the area, began a volume at 13:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 1.1 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1634 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- -41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KJKL 271307 RFWJKL RED FLAG WARNING NATIONAL WEATHER SERVICE JACKSON KY 907 AM EDT MON APR 27 2009 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EDT THIS EVENING... .PERSISTENT AND GUSTY SOUTHERLY WINDS...LOW HUMIDITIES...AND DRY FUELS ARE EXPECTED THIS AFTERNOON. THIS WILL OCCUR...AS WEAKENING HIGH PRESSURE SLIDES OFF TO THE EAST AND LOW PRESSURE ADVANCES FROM THE WEST. WITH TEMPERATURES EXPECTED TO AGAIN RISE INTO THE MID AND UPPER 80S...AND GUSTY WINDS AND DRIER AIR TO MIX DOWN FROM THE LOWER LEVELS OF THE ATMOSPHERE...CRITICAL FIRE WEATHER THRESHOLDS ARE EXPECTED TO BE MET DURING THE AFTERNOON HOURS. THIS RED FLAG WARNING INCLUDES THE DANIEL BOONE NATIONAL FOREST. KYZ044-050>052-058>060-068-069-079-080-083-084-108-111-114-272115- /O.UPG.KJKL.FW.A.0001.090427T1600Z-090427T2200Z/ /O.NEW.KJKL.FW.W.0003.090427T1700Z-090427T2300Z/ FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WOLFE-LEE-OWSLEY- 907 AM EDT MON APR 27 2009 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES: IN KENTUCKY...44...50...51...52...58...59...60...68...69 ...79...80...83...84...108...111...114 20 FOOT WINDS WILL AVERAGE NEAR 15 MPH AT TIMES DURING THE AFTERNOON HOURS WITH GUSTS AROUND 25 MPH EXPECTED. IN ADDITION...RELATIVE HUMIDITIES ARE EXPECTED TO FALL INTO THE 22 TO 27 PERCENT RANGE. THE GUSTY WINDS WILL SLACKEN DURING THE EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ KYZ085>088-104-106-112-115>117-272115- /O.NEW.KJKL.FW.W.0003.090427T1700Z-090427T2300Z/ WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-MORGAN-BREATHITT-PERRY-CLAY- LESLIE- 907 AM EDT MON APR 27 2009 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EDT THIS EVENING. THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES: IN KENTUCKY...85...86...87...88...104...106...112...115...116 ...117 20 FOOT WINDS WILL AVERAGE NEAR 15 MPH AT TIMES DURING THE AFTERNOON HOURS...ESPECIALLY ON RIDGETOPS WITH GUSTS AROUND 25 MPH EXPECTED. IN ADDITION...RELATIVE HUMIDITIES ARE EXPECTED TO FALL INTO THE 22 TO 27 PERCENT RANGE. THE GUSTY WINDS WILL SLACKEN DURING THE EVENING...WITH HUMIDITIES EXPECTED TO IMPROVE AT THAT TIME AS WELL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ JP
2 follow-up statements
000 WWUS83 KJKL 272038 RFWJKL RED FLAG WARNING NATIONAL WEATHER SERVICE JACKSON KY ISSUED BY NATIONAL WEATHER SERVICE WILMINGTON OH 438 PM EDT MON APR 27 2009 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EDT THIS EVENING... .PERSISTENT AND GUSTY SOUTHERLY WINDS...LOW HUMIDITIES...AND DRY FUELS WILL CONTINUE THROUGH LATE AFTERNOON. WITH TEMPERATURES WELL INTO THE 80S AND DEWPOINTS IN THE 40S...CRITICAL FIRE WEATHER THRESHOLDS ARE BEING MET THIS AFTERNOON. THIS RED FLAG WARNING INCLUDES THE DANIEL BOONE NATIONAL FOREST. KYZ044-050>052-058>060-068-069-079-080-083>088-104-106-108-111- 112-114>117-272300- /O.CON.KJKL.FW.W.0003.000000T0000Z-090427T2300Z/ FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-WOLFE-LEE-BREATHITT-OWSLEY-PERRY-CLAY-LESLIE- 438 PM EDT MON APR 27 2009 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING. THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES: IN KENTUCKY...44...50...51...52...58...59...60...68...69 ...79...80...83...84...85...86...87...88...104...106 THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES: IN KENTUCKY...44...50...51...52...58...59...60...68...69 ...79... 80...83...84...108...111...114 20 FOOT WINDS WILL AVERAGE NEAR 15 MPH THROUGH LATE AFTERNOON WITH GUSTS AROUND 25 MPH EXPECTED. IN ADDITION...RELATIVE HUMIDITIES IN THE 20 TO 30 PERCENT RANGE CAN BE EXPECTED THROUGH THE REST OF THE AFTERNOON. THE GUSTY WINDS WILL DECREASE DURING THE EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$
000 WWUS83 KJKL 272254 RFWJKL RED FLAG WARNING NATIONAL WEATHER SERVICE JACKSON KY 654 PM EDT MON APR 27 2009 ...RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE... KYZ044-050>052-058>060-068-069-079-080-083>088-104-106-108-111- 112-114>117-280000- /O.EXP.KJKL.FW.W.0003.000000T0000Z-090427T2300Z/ FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-WOLFE-LEE-BREATHITT-OWSLEY-PERRY-CLAY-LESLIE- 654 PM EDT MON APR 27 2009 ...RED FLAG WARNING WILL EXPIRE AT 7 PM EDT THIS EVENING... THE RED FLAG WARNING WILL EXPIRE AT 7 PM EDT THIS EVENING. THE RED FLAG WARNING INCLUDED THE FOLLOWING FIRE WEATHER ZONES: IN KENTUCKY...44...50...51...52...58...59...60...68...69 ...79...80...83...84...85...86...87...88...104...106 THE RH HAS BOTTOMED OUT AND THE WINDS ARE STARTING TO DECREASE. THE FIRE DANGER WILL STILL REMAIN HIGH THROUGH 10 PM TONIGHT...WHEN THERE IS BETTER RH RECOVERY. $$ JJ
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this red flag warning went out at Apr 27, 7:45 AM EDT, 1 hour 22 minutes earlier.
Area forecast discussion, Apr 27, 7:45 AM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 745 AM EDT MON APR 27 2009 .SHORT TERM.../TODAY THROUGH TUESDAY/ 06Z SFC ANALYSIS SHOWS HIGH PRESSURE STILL HOLDING ON STRONG OVER THE APPALACHIANS AND THE EAST COAST. MEANWHILE...AN AREA OF LOW PRESSURE IS PUSHING EAST THROUGH THE PLAINS. A DECENT PRESSURE GRADIENT BETWEEN THESE TWO FEATURES ARE KEEPING THE WINDS UP A BIT MORE THAN NORMAL THROUGH EAST KENTUCKY. THESE SOUTHWEST BREEZES ARE KEEPING THE RIDGES AND MORE OPEN LOCATIONS VERY MILD...IN THE LOWER 70S EARLY THIS MORNING...WHILE SHELTERED VALLEYS WITH CALMER WINDS ARE RUNNING SOME 15 TO 20 DEGREES COLDER. FOR INSTANCE...THE RIDGETOP WEATHER OFFICE IS HOLDING AT 70 DEGREES WHILE THE QUICKSAND MESONET SITE DOWN NEAR THE RIVER...BUT A FEW MILES AWAY...IS REPORTING A TEMPERATURE OF 53 DEGREES. EARLIER HIGH CLOUDS HAVE MOSTLY DISSIPATED OVER THE AREA THUS ALLOWING THE SHELTERED VALLEYS TO RADIATE UNIMPEDED. DEWPOINTS THROUGH THE CWA ARE GENERALLY IN THE 40S. THE MODELS ARE IN GOOD ENOUGH AGREEMENT ALOFT AS THE EASTERN RIDGE BREAKS DOWN AND SLIPS EAST BY THURSDAY EVENING. THIS WILL EVENTUALLY PLACE THE AREA IN A PROLONGED SOUTHWEST FLOW REGIME REPLETE WITH POCKETS OF ENERGY STREAMING PAST. HAVE GENERALLY FOLLOWED A BLENDED SOLUTION THAT FAVORS THE GFS/S SLOWER ARRIVAL OF SFC FEATURES COMPARED TO THE NAM. HOWEVER...FOR WEATHER SPECIFICS THROUGH TUESDAY MORNING THE HIGHER RESOLUTION NAM COMBINED WITH THE OFFICIAL GRIDS PROVED TO BE A REASONABLE STARTING POINT. LATER IN THE SHORT TERM...DID SLOW THE EASTWARD PUSH OF THE SFC FEATURES TOWARD...AND EVEN SLOWER THAN...THE SLOWEST MODEL...THE GFS. SENSIBLE WEATHER WILL FEATURE A CARBON COPY DAY SIMILAR TO THE LAST COUPLE. THIS WILL MEAN NEAR RECORD HIGHS IN THE UPPER 80S TO NEAR 90...PLENTY OF SUNSHINE...AND BREEZY/DRY SOUTHWEST WINDS. THESE DRY WINDS WILL NEED TO BE WATCHED FOR FIRE WEATHER PURPOSES THIS AFTERNOON. AS SUCH...THE CURRENT FIRE WEATHER WATCH WILL LIKELY BE UPDATED TO A RED FLAG WARNING FOR OUR WESTERNMOST COUNTIES. THE ARRIVAL OF MORE CLOUDS TONIGHT AND WINDS STAYING UP A BIT BETTER SHOULD LIMIT THE RADIATIVE COOLING IN THE MORE SHELTERED VALLEYS COMPARED TO PAST NIGHTS. FOR TUESDAY...THICKER CLOUDS AND A FEW SHOWERS/TSTORMS MOVING IN FROM THE WEST DURING THE AFTERNOON SHOULD KEEP TEMPERATURES ABOUT 10 DEGREES COLDER THAN MONDAY. HAVE WORKED UP THE POP AND WEATHER GRIDS FOR LIKELY SHOWERS AND THUNDERSTORMS IN THE WEST BY EVENING AND THEN CHANCE FOR MOST OF THE REST OF THE AREA... THOUGH WENT WITH JUST A SLIGHT CHANCE IN THE EAST. FOLLOWED A MODIFIED PERSISTENCE FOR TEMPERATURES TODAY AND TONIGHT...THEN FAVORED THE WARMER...SLOWER WITH THE PCPN...MAV NUMBERS FOR HIGHS TUESDAY. AS FOR POPS...ENDED UP CLOSEST TO THE MAV. .LONG TERM.../TUESDAY NIGHT THROUGH SUNDAY/ MODELS ADVERTISE SIGNIFICANT CHANGES TO THE UPPER AIR PATTERN THROUGH THE EXTENDED PERIOD. MORE SPECIFICALLY...FLATTENED RIDGE OVER THE EAST COAST GIVES WAY TO MORE ZONAL FLOW...AND EVENTUALLY WEAKENS ENOUGH FOR MORE SIGNIFICANT TROUGHING TO DEVELOP OVER THE EASTERN CONUS BY THE END OF THE PERIOD. HOWEVER...WHILE MODELS SHOW DECENT AGREEMENT IN LARGE SCALE FEATURES...DETAILS OF CORRESPONDING MODEL SOLUTIONS DIVERGE ENOUGH AFTER ABOUT 48 HOURS INTO THE EXTENDED THAT THERE IS A LOWER CONFIDENCE THAN USUAL IN THE OVERALL FORECAST. THAT BEING SAID...A COLD FRONTAL BOUNDARY SETTLES DOWN ACROSS THE AREA ON WEDNESDAY AND STALLS OUT FOR A PERIOD OF TIME...ABOUT 24 HOURS OR SO BEFORE LIFTING BACK TO THE NORTH. POINT OF UNCERTAINTY IN THE FORECAST BEGINS WITH THE TIMING OF THIS BOUNDARY LIFTING BACK TO THE NORTH...AND CONTINUES THROUGH THE REMAINDER OF THE FORECAST. CONSEQUENTLY...FELT FOLLOWING PERSISTENCE WOULD BE A BEST PRACTICE FOR THE FORECAST FROM PERIOD 8...OR THURSDAY NIGHT AND ON WHERE FEW IF ANY CHANGES WERE MADE. WITH A NEARLY STATIONARY FRONTAL BOUNDARY OVER THE AREA THROUGH THE FIRST 48 HOURS...I.E. LESS SYNOPTIC FORCING IN TERMS OF DYNAMICS ETC...DECIDED TO ADD A DIURNAL FLAVOR TO POPS. MODELS SEEM TO HINT AT THIS AS WELL. OTHERWISE...MADE TWEAKS TO INHERITED ISC GRIDS TO CAPTURE THE MOST RECENT MODEL TRENDS IN TIMING OF THE ONSET OF PRECIPITATION...WHICH IS A SLOWER TREND. && .AVIATION.../12Z TO 12Z/...UPDATED VFR CIG AND VIS CONDITIONS WILL CONTINUE THROUGH THE TAF PERIOD BENEATH OCCASIONAL HIGH CLOUDS. LOWER CLOUDS WILL MOVE IN TOWARD TUESDAY MORNING AHEAD OF AN APPROACHING FRONT. WINDS WILL BE LIGHT AT THE SFC THROUGH LATE MORNING AT ALL SITES BEFORE PICKING UP FROM THE SOUTH SOUTHWEST WITH GUSTS TO 20 TO 25 KTS DURING EARLY AFTERNOON. EXPECT THE WINDS TO SETTLE DOWN A BIT AFTER SUNSET... BEFORE PICKING UP AGAIN TOWARD DAWN TUESDAY. LLWS WILL BE A CONCERN THIS MORNING UNTIL THE HIGHER WINDS ARE ABLE TO MIX DOWN TO THE SFC LATER...BUT THE MAGNITUDE SHOULD STAY JUST BELOW THE THRESHOLD FOR INCLUSION IN THE TAFS. && .JKL WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM NOON TODAY TO 6 PM EDT THIS EVENING FOR KYZ044-050>052-058>060-068-069-079-080-083-084-108-111-114. && SHORT TERM...GREIF LONG TERM....RAY AVIATION...GREIF
Hazardous weather outlook, Apr 27, 4:45 AM EDT, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 445 AM EDT MON APR 27 2009 KYZ085>088-104-106-107-109-110-112-113-115>120-281145- WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-MAGOFFIN-FLOYD- BREATHITT-KNOTT-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 445 AM EDT MON APR 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. LOW RELATIVE HUMIDITIES...DRY FUELS...NEAR RECORD TEMPERATURES...AND GUSTY SOUTHERLY WINDS WILL LEAD TO ENHANCED FIRE DANGER THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS ARE POSSIBLE FROM TUESDAY AFTERNOON THROUGH FRIDAY NIGHT AND AGAIN ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KYZ044-050>052-058>060-068-069-079-080-083-084-108-111-114-281145- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WOLFE-LEE-OWSLEY- 445 AM EDT MON APR 27 2009 ...FIRE WEATHER WATCH IN EFFECT FROM NOON TODAY THROUGH 6 PM EDT LATE THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. LOW RELATIVE HUMIDITIES...DRY FUELS...NEAR RECORD TEMPERATURES...AND PERSISTENT...GUSTY SOUTHERLY WINDS WILL LEAD TO ENHANCED FIRE DANGER THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS ARE POSSIBLE FROM TUESDAY THROUGH FRIDAY NIGHT AND AGAIN ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GREIF
Nearby
Red Flag Warnings in Kentucky, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.